Indiana, 2015

Flash Flooding and Flood in Indiana, July 13 to 14, 2015

July 13 to 14, 2015 · NWS LMK · 24 events in 3 counties and zones

A series of upper level disturbances moved from the Upper Midwest into the lower Ohio Valley and interacted with a moist, warm and unstable atmosphere. Strong to severe thunderstorms developed and then organized into bowing segments across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A series of upper level disturbances moved from the Upper Midwest into the lower Ohio Valley and interacted with a moist, warm and unstable atmosphere. Strong to severe thunderstorms developed and then organized into bowing segments across the area. The result was damaging wind gusts that toppled trees and power lines. In addition, due to the very wet antecedent conditions, flash flooding occurred on occasion, resulting in closed and impassable roads, water rescues and significant property damage. The hardest hit areas included Jefferson County and the Madison, Indiana areas southwest toward Clark and Floyd counties. Rainfall totals over the period were in excess of 5 to 7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 13, 6:18 AM EST, 6 hours 24 minutes earlier.

Area forecast discussion, Jul 13, 6:18 AM EST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
718 AM EDT Mon Jul 13 2015

...Updated Aviation Discussion...

.SHORT TERM (Now through Tuesday)...
Issued at 324 AM EDT Mon Jul 13 2015

...Significant Severe Weather and Flash Flooding Today/Evening...

The overall pattern continues to be characterized by NW flow aloft
over the Ohio River Valley, sandwiched between strong upper ridge
over the western CONUS and NE CONUS troughing. Individual
disturbances will dive through this NW flow aloft, interacting with
strong (and pockets of extreme) instability on the eastern periphery
of the upper ridge.

This will result in one or several organized convective systems that
will bring the threat of widespread damaging winds and Flash
Flooding to southern Indiana and central Kentucky later today into
this evening. I'll say right off that confidence is quite high in
severe weather/flooding occurring, and that a signficant
severe/flooding event is likely. On the other hand, confidence in
timing remains low. Given the low confidence in timing, will discuss
a couple of scenarios below.

Scenario #1

The main player for today's evolution will be current complex up
over the MN/WI border, ahead of a shortwave evident on water vapor.
One solution is that we stay relatively quiet until this complex
arrives in the Ohio River Valley later this afternoon and evening.
If this were to occur, we would likely be looking at a full blown
Derecho event as we would have all day to destabilize and it would
arrive near peak heating. The 13/00z SPC WRF actually shows this
occuring with a CWA-wide bowing structure quickly racing through our
CWA late afternoon/evening, reminiscent of the July 2004 derecho
event. Widespread damaging winds would be a certainty along with
Flash Flooding given our very low FFG values. Isolated instances of
straight-line winds over 80 mph would be possible along with
isolated tornadoes.

Scenario #2

The second scenario involves a few complexes/bowing structures
developing ahead of the main MCS due to local moisture pooling and
boundary interactions from differential heating. If this occurs,
onset of severe weather/flooding will occur by midday to mid
afternoon, limiting some destabilization potential. Nevertheless, we
will still be primed for large bowing segments that will yield
damaging winds and flash flooding. Given several rounds of
convection, Flash Flooding would be the bigger concern along with
the rounds of damaging winds. Isolated tornadoes would be possible.

Environment and Other Thoughts...

The pattern will yield strong/extreme instability this
afternoon/evening from surface heating and dew points well into the
70s, underneath steepening mid level lapse rates/drier air aloft.
From an environment standpoint, most concerned about areas along and
west of I-65 where hi-res ensembles show a high probability of >3000
J/KG of ML CAPE overspread by 45-55 knots of 0-6 km bulk shear.
Expect slightly higher DCAPE values along and west of I-65 where
better heating will occur so think the absolute highest wind threat
will be in this area. East of I-65, instability values will be
lower, but still strongly unstable. Wind threat will still be very
high in this area, but think Flash Flooding will be equally
concerning due to potential for several rounds and very low FFG
values.

Do also want to mention that given the veering wind profiles
isolated tornadoes will be possible either with mesovortices
embedded with overall larger bowing structures, or with any
supercell that might get going ahead of the line. Will particularly
be looking for bowings segments ingesting localized boundaries and
enhancing the tor threat. For example, one such boundary might exist
with differential heating between where very heavy rainfall fell
Sunday morning and the sharp cutoff W/SW from this heavy rainfall.
Will be watching afternoon mesonanalysis to see if any noticeable
enhanced tor threat might develop along such corridors. Large hail
will mainly be a threat with any isolated structures that develop
ahead of the line.

Will be issuing a Flash Flood Watch starting at 11 AM EDT/10 AM CDT
for the entire CWA, due to the expected intense rainfall rates and
very low FFG values, especially across our eastern half. Product
will be in effect until Wednesday morning to account for Tuesday
potential as well.

Overall Message...

From an impact/messaging standpoint, will be highlighting that
mobile homes or campers will not provide a safe shelter from some of
the damaging wind instances expected later this afternoon and
evening, and that driving into high water is very bad. Turn Around,
Don't Drown! Also, with lots of fairs/festivals going on Emergency
Managers will be kept up to date of latest thoughts on
timing/impacts.

Tuesday...

Will not spend much time on Tuesday as we need to get through today
first. However, threats will be similar to today as the same pattern
will be in place with continued strong/extreme instability. In fact,
upper disturbance triggering complexes upstream looks stronger. SPC
has our area in a Day 2 Enhanced risk to highlight the threats.

.LONG TERM (Tuesday Night through Sunday)...
Issued at 300 AM EDT Mon Jul 13 2015

After a stormy and unsettled start to the week (a wet few weeks
really), there are some dry days on the horizon for the lower Ohio
Valley. Main focus in the long term is on temperatures as
heat/humidity builds by late this week into the upcoming weekend.

The final push of a potent upper level shortwave trough is likely to
be ongoing Tuesday evening with the greatest coverage of
showers/storms expected to be across south-central Kentucky.
Convection that fires up during the afternoon should exit the
forecast area sometime during the evening as a front arrives with
high pressure building in from the north. Those storms will be
capable of being strong to severe with damaging winds the primary
hazard by Tuesday evening. See above discussion for more details on
severe threat Tuesday.

There is above average consensus that this surface high pressure
will be the main weather influence Wednesday into at least Thursday,
providing the lower Ohio Valley with a couple of dry, albeit warm,
days. PWATs, after spending the last week or so at or above 1.5
inches, will drop to 1.0 to 1.25 inches later this week. So, plan on
somewhat lower humidity, especially across southern Indiana and
northern Kentucky. Look for daytime highs Wednesday and Thursday in
the mid to upper 80s. Lows in the mid 60s /southern Indiana/ to near
70 /southern Kentucky/.

By Friday into the upcoming weekend, more moisture and heat builds
north/northeastward into the forecast area. Dewpoints will climb
back into the 70s and afternoon highs may top out in the low/mid
90s. This combination creates peak heat indices in the 100 to 105
range at times, particularly across south-central Kentucky. With the
increased moisture and a couple of weather systems to our northwest,
chances of showers/storms looks to return to the area. For now, kept
POPs in the 20-30 percent range as model inconsistencies and lack of
a weather system precludes higher chanes.

&&

.AVIATION (12Z TAF Update)...
Updated 719 AM EDT Mon Jul 13 2015

Fog will burn off shortly, with focus shifting to severe
thunderstorm potential later today. Strong instability will be in
place ahead of a disturbance in the NW flow aloft. This will yield
one or perhaps a couple rounds of organized lines of storms through
the afternoon and early evening. Confidence is low in the timing,
however tried to depict a best guess of when the highest chance for
storms is at each TAF site. Included a TEMPOS with impactful winds
and visibilities as the line(s) are expected to be quite strong.
Will tweak when timing becomes more clear, but wanted to get a
"heads up" mentioned. Right now, best timing looks to be late
afternoon to early evening at SDF/LEX and late afternoon evening
for BWG.

Main impacts with each line of t-storms will be a torrential
rainfall reducing visibilities below 2 miles and excessive
lightning, along with strong NNW winds possibly to severe criteria.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH from 11 AM EDT /10 AM CDT/ this morning
     through Wednesday morning FOR KYZ023>043-045>049-053>057-
     061>067-070>078-081-082.

IN...FLASH FLOOD WATCH from 11 AM EDT /10 AM CDT/ this morning
     through Wednesday morning FOR INZ076>079-083-084-089>092.

&&

Short Term........BJS
Long Term.........ZT
Aviation..........BJS
Hazardous weather outlook, Jul 13, 12:03 PM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
103 PM EDT MON JUL 13 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-141715-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
103 PM EDT MON JUL 13 2015 /1203 PM CDT MON JUL 13 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT / 7 PM CDT...

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT /10 AM CDT/ THIS
MORNING THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST
ACROSS THE AREA THIS AFTERNOON...REACHING THE TENNESSEE STATE
LINE BY EVENING. WIDESPREAD DAMAGING WINDS ARE THE GREATEST
THREAT FROM THIS LINE. AN ISOLATED TORNADO AND INSTANCES OF LARGE
HAIL WILL ALSO BE POSSIBLE WITH ANY OF THE STORMS. A SECOND ROUND
OF STORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING AND CONTINUE
OVERNIGHT. TORRENTIAL RAINFALL IS POSSIBLE WITH ANY OF THE
STORMS...AND GIVEN ALREADY WET GROUNDS FROM RECENT HEAVY
RAINFALL...FLASH FLOODING COULD OCCUR IN VIRTUALLY ANY LOCATION.
UP TO DATE OF THE LATEST FORECASTS AND HAVE A PLAN FOR WHEN SEVERE
AND FLOOD WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
TUESDAY EVENING WITH DAMAGING WINDS...LARGE HAIL AND TORRENTIAL
RAINFALL BEING THE PRIMARY WEATHER HAZARDS. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE. GIVEN ALREADY WET GROUNDS FROM RECENT HEAVY
RAINFALL...FLASH FLOODING WILL BE A CONCERN WITH EACH ROUND OF
STORMS.

HEAT AND HUMIDITY WILL INCREASE LATE THIS WEEK WITH HEAT INDEX
READINGS OF 100 TO 105 POSSIBLE BY FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THROUGH TUESDAY EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

The radar

The Louisville radar (KLVX), 94 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 8 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 13, 12:42 PM EST
Where
Jefferson County, 0.69 mi S of Deputy
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.790, -85.650

A Jefferson County law enforcement official reported trees down across much of the county due to severe thunderstorm winds.

Thunderstorm Wind, Clark

When
July 13, 12:56 PM EST
Where
Clark County, 0.88 mi NE of New Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.580, -85.540

The Clark County emergency manager reported several trees across Highway 62 near Nabb.

Thunderstorm Wind, Clark

When
July 13, 1:07 PM EST
Where
Clark County, 0.63 mi SE of New Washington
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.563, -85.543

The Clark County emergency manager reported trees and power lines down on SR62 in New Washington.

Thunderstorm Wind, Clark

When
July 13, 1:09 PM EST
Where
Clark County, 1.48 mi SSE of New Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.550, -85.540

A Clark County law enforcement official reported trees down in various locations in the eastern part of the county.

Thunderstorm Wind, Clark

When
July 13, 1:20 PM EST
Where
Clark County, 1.05 mi WSW of Watson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.345, -85.718

The Clark County emergency manager reported trees down across the roadway near the intersection of Charlestown Pike and US 62.

Thunderstorm Wind, Clark

When
July 13, 1:25 PM EST
Where
Clark County, 0.54 mi W of Utica
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.330, -85.660

A trained spotter reported that several large tree limbs were snapped off and numerous large trees were uprooted. One large tree fell across a power line.

Flash Flood, Clark

When
July 13, 2:22 PM EST
Where
Clark County, Charlestown to 1.01 mi N of Charlestown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.450, -85.670

A broadcast media meteorologist relayed a report of a flooded road in Charlestown. Between 2 and 4 inches of rain fell from several rounds of severe thunderstorms.

Hail, Harrison

When
July 13, 3:01 PM EST
Where
Harrison County, 1.48 mi NNW of Corydon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.240, -86.130

A trained spotter reported 1 inch diameter hail.

Hail, Harrison

When
July 13, 3:06 PM EST
Where
Harrison County, 0.69 mi N of Lanesville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.240, -85.980

A trained spotter reported nickel size hail.

Flash Flood, Jefferson

When
July 14, 12:24 AM EST
Where
Jefferson County, 1.28 mi ESE of North Madison to 0.94 mi S of North Madison
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.760, -85.380

A Jefferson County law enforcement official reported numerous streets in Madison were flooded and impassable because of excessive rainfall. Widespread rain amounts of 4 to 5 inches were observed across the county.

Flash Flood, Jefferson

When
July 14, 12:25 AM EST
Where
Jefferson County, 2.34 mi E of Antioch Grange to 1.48 mi SW of North Madison
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.736, -85.427

A law enforcement official reported that Highway 56 west of Madison was flooded in spots. Between 4 and 5 inches of rain fell from several rounds of thunderstorms.

Thunderstorm Wind, Jefferson

When
July 14, 12:26 AM EST
Where
Jefferson County, 0.88 mi NE of Brooksburg
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
38.740, -85.240

A broadcast media meteorologist relayed a report that several barns were destroyed by severe thunderstorm winds.

Flash Flood, Jefferson

When
July 14, 12:26 AM EST
Where
Jefferson County, 1.03 mi NW of Madison to 0.95 mi S of North Madison
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.740, -85.394

A law enforcement official reported that Craigmont St was flooded in Madison.

Flash Flood, Jefferson

When
July 14, 12:28 AM EST
Where
Jefferson County, 1 mi NW of Kent to 0.51 mi NNE of Antioch Grange
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.741, -85.542

A Jefferson County law enforcement official reported that Highway 256 was flooded in spots due to widespread rain amounts of 4 to 5 inches.

Flash Flood, Jefferson

When
July 14, 1:38 AM EST
Where
Jefferson County, 1.28 mi ESE of North Madison to 0.79 mi S of North Madison
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.760, -85.380

A broadcast media meteorologist relayed a report of numerous flooded and impassable roads due to 3 to 5 inches of rain.

Flash Flood, Jefferson

When
July 14, 1:40 AM EST
Where
Jefferson County, 0.96 mi WNW of Madison to 0.79 mi S of North Madison
Cause
Heavy Rain
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
38.737, -85.395

A broadcast media meteorologist relayed a report of 5 to 10 water rescues that occurred in Madison as a result of flash flooding. Approximately 5,000 residences and businesses lost power as well.

Flash Flood, Jefferson

When
July 14, 1:43 AM EST
Where
Jefferson County, 1.85 mi ENE of Antioch Grange to 1.66 mi WNW of Madison
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
38.736, -85.436

A broadcast media meteorologist relayed a report of a mud slide at Hanover Hill due to flash flooding. Between 3 and 5 inches of rain fell in the area.

Thunderstorm Wind, Jefferson

When
July 14, 2:45 AM EST
Where
Jefferson County, 1.28 mi ESE of North Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.760, -85.380

The Jefferson County emergency manager reported multiple trees fell down in the county due to severe thunderstorm winds.

Flash Flood, Clark

When
July 14, 3:35 AM EST
Where
Clark County, 2.15 mi NNE of Henryville to 1.75 mi NNE of Henryville
Cause
Heavy Rain
Reported by
Public
Coordinates
38.559, -85.756

A public report was received of flash flooding across Brownstown and Hebron roads. Between 3 and 5 inches of rain fell across Clark County.

Flash Flood, Clark

When
July 14, 3:53 AM EST
Where
Clark County, 0.45 mi NW of Charlestown to 0.42 mi N of Charlestown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.455, -85.675

A broadcast media meteorologist reported that Highway 3 flooded in Charlestown. Between 3 and 5 inches of rain from several rounds of thunderstorms were observed.

Flash Flood, Jefferson

When
July 14, 3:53 AM EST
Where
Jefferson County, 1.06 mi NNE of Madison to 1.2 mi NNE of Madison
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.743, -85.371

A broadcast media meteorologist relayed a report that Spring Street in Madison was flooded and impassable.

Flash Flood, Clark

When
July 14, 4:00 AM EST
Where
Clark County, 2.63 mi NW of Otisco to 3.07 mi NW of Otisco
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.560, -85.700

A Clark County law enforcement official reported that a water rescue was performed near the intersection of Henryville-Otisco and Pfister roads.

Flash Flood, Jefferson

When
July 14, 4:28 AM EST
Where
Jefferson County, 0.69 mi N of Madison to 0.33 mi NW of Madison
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.740, -85.380

A broadcast media meteorologist relayed to the NWS that the Madison, Indiana police chief reported 2 high water rescues in Madison. Between 3 and 5 inches of rain fell in the area.

Flood, Clark

When
July 14, 7:00 AM EST
Where
Clark County, 3.32 mi NE of Charlestown to 2.88 mi S of New Market
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.481, -85.624

The Clark County emergency manager along with several media outlets reported the drowning of a 67 year old male after he reportedly drove through a flooded roadway. Several inches of rain had fallen during the previous night, flooding a portion of Tunnel Mill Road. His vehicle was found several hours later and a search team discovered his body later that evening.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Clark2015-07-1467MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583943, 583944, 583945, 583946, 583947, 583948, 583949, 583950, 583951, 583952, 583953, 583954, 583955, 583956, 583957, 583958, 583959, 583960, 583961, 583962, 583963, 583964, 583965, 585032.